• Written By: Justine Smith, MD
    Comprehensive Ophthalmology, Uveitis

    Drug-induced uveitis and drug-induced scleritis are recognized entities, but there are no good statistics relating to their incidence. However, these reactions appear to be rare since they have not been listed separately in several recent large epidemiological uveitis surveys.

    The results of the current study, which failed to find a significant difference between the rates of uveitis and scleritis in bisphosphonate users compared with those not prescribed the drugs, therefore are not surprising. The study's authors used the national Veterans Health Administration pharmacy and clinical databases to identify patients with inflammatory eye disease who were prescribed bisphosphonates in 2006. They cross-referenced the databases to calculate rates of uveitis and scleritis among patients with new bisphosphonate prescriptions.

    Bisphosphonates are used to treat osteoporosis, primary and secondary malignancies involving bone, and Paget disease. Pamidronate disodium-associated, sudden-onset anterior uveitis is perhaps the most publicized example of a bisphosphonate reaction, but various forms of ocular inflammation-uveitis, episcleritis, scleritis and conjunctivitis-may complicate treatment with any bisphosphonate.

    The study's authors identified 7.9 cases per 10,000 prescriptions after six months of use. This rate did not differ significantly from the rate of 6.45 cases per 10,000 among the general veteran population not prescribed bisphosphonates.

    The authors discussed a number of limitations of their study, including the fact that they used deidentified medical data, which does not allow for the opportunity to review individual records. Indeed, almost half of the patients included in the study who were diagnosed with inflammatory eye disease in the context of bisphosphonate use had a systemic disease known to be associated with uveitis or scleritis. This systemic disease was more likely the cause of their ocular conditions than bisphosphonate use.

    Despite limitations, this study conveys the valuable message that bisphosphonate-induced uveitis and scleritis are rare entities, and the presence of uveitis or scleritis should not be considered a contraindication to bisphosphonate therapy. However, it is also important to note that drug-induced uveitis can be severe and responds well to cessation of bisphosphonate use. Therefore this entity should be considered when evaluating new cases of uveitis or scleritis.

     

    Financial Disclosures
    Dr. Smith receives grant support from Centocor Inc., Genentech Inc., Allergan Inc., Lux Biosciences Inc., Abbott, the National Eye Institute, Research to Prevent Blindness, Collins Medical Trust, American Health Assistance Foundation and International Retina Research Fund. Dr. Smith is also a consultant to Allergan and Abbott.